Nebraska, 2012

Strong Wind in Nebraska, October 3, 2012

October 3, 2012 · NWS GLD · 1 event in 1 county or zone

A strong cold front raced south during the evening hours producing widespread wind gusts of 40 to 50 mph. As the front passed through Benkelman, power lines were downed east of town which resulted in a small fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front raced south during the evening hours producing widespread wind gusts of 40 to 50 mph. As the front passed through Benkelman, power lines were downed east of town which resulted in a small fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 3, 4:47 PM MST, 13 minutes earlier.

Area forecast discussion, Oct 3, 4:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT WED OCT 3 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 248 PM
MDT WED OCT 3 2012

CURRENT ROABS AND WATER VAPOR IMAGERY SHOW THAT A STRONG COLD FRONT
HAS MOVED INTO THE NORTHWEST CORNER OF THE NEBRASKA PANHANDLE AND IS
QUICKLY MAKING ITS WAY SOUTH. EXPECT FRONT TO NEAR THE CWA NEAR 00Z
THIS EVENING AND WILL SPEED THROUGH THE AREA ESPECIALLY ONCE THE SUN
SETS. A FEW LIGHT RAIN SHOWERS ARE EXPECTED TO DEVELOP POST FRONTAL
AS 250 MB JET STREAK DIGS INTO THE CENTRAL HIGH PLAINS INCREASING
THE UPPER LEVEL DYNAMICS AS THE FRONT CONTINUES TO RACE SOUTH. ANY
SHOWERS THAT DEVELOP WILL BE LIGHT WITH A FEW HUNDREDTHS AT MOST
GIVEN LIMITED MOISTURE. OTHER CONCERN TONIGHT WILL BE STRONG WINDS BEHIND
THE FRONT AS PRESSURE GRADIENT STEEPENS...WITH GUST OF 40-45 MPH
POSSIBLE. GIVEN THAT THE STRONGEST WINDS WILL BE ASSOCIATED WITH THE
PASSAGE OF THE FRONT AND WILL DECREASE AS THE FRONT CONTINUES
SOUTHWARD...HAVE DECIDED TO HOLD OFF ON ANY ISSUANCE OF A WIND
ADVISORY ATTM.

BY TOMORROW MORNING...NORTHERLY WINDS WILL STILL BE BREEZY WITH
SKIES BEGINNING TO CLEAR. HIGH TEMPERATURES TOMORROW WILL BE ABOUT
20 DEGREES BELOW NORMAL WITH MOST LOCATIONS STAYING IN THE MID 50S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 248 PM MDT WED OCT 3 2012

THURSDAY NIGHT THROUGH SATURDAY IS THE PRIMARY PERIOD OF INTEREST
IN THE LONG TERM PORTION OF THE FORECAST AS THIS WILL BE THE TIME
PERIOD WHEN THE COLD AIR BEHIND THE FRONT WILL BE MOVING INTO THE
CENTRAL HIGH PLAINS REGION.

LOOKING UPSTREAM AT THE DAYTIME TEMPERATURES CURRENTLY IN THE
UPPER 30S AND LOWER 40S...NOT SURE HOW MUCH EXTENSIVE CLOUD COVER
WILL LIMIT THE FURTHER COOLING OF OVERNIGHT TEMPERATURES OVER THE
NEXT FEW NIGHTS. THIS WILL BE A BIG DEAL AS SOME MODIFICATION OF
THE AIRMASS IS EXPECTED WITH SOIL TEMPERATURES AROUND 60 DEGREES
ACROSS THE FORECAST AREA. THE NAM HAS THE COLDER SOLUTION...AND
AM INCLINED TO GO WITH THE COLDER SOLUTION WITH THE REALIZATION
SURROUNDING OFFICES HAVE MODERATED THE COOLER TEMPERATURES
SOMEWHAT GIVEN THE UNCERTAINTY OF FREEZING AND BELOW FREEZING
TEMPERATURES THAT ARE 5-10 DEGREES COLDER THAN AVERAGE FOR THIS
TIME OF YEAR. WITH THOSE COOLER TEMPERATURES...EXPECT THE MAJORITY
OF THE FORECAST AREA TO FROST THURSDAY NIGHT WITH THE REMAINDER OF
THE FORECAST AREA DROPPING TO FREEZING FRIDAY NIGHT ALONG WITH
SOME AREAS REACHING HARD FREEZE CRITERIA FRIDAY NIGHT.

WITH THE COLD TEMPERATURES...EXPECT PRECIPITATION TO BEGIN AS LIGHT
RAIN OR A LIGHT RAIN/SNOW MIX EARLY FRIDAY MORNING...CHANGING TO
ALL RAIN ON FRIDAY...AND BACK TO A RAIN/SNOW MIX AT SOME LOCATIONS
FRIDAY EVENING...WITH ALL SNOW EXPECTED OVER ROUGHLY THE
NORTHWESTERN HALF OF THE FORECAST AREA AFTER MIDNIGHT FRIDAY
NIGHT...AND FINALLY CHANGING TO RAIN ON SATURDAY MORNING BEFORE
DISSIPATING BY SATURDAY AFTERNOON. WITH SOIL TEMPERATURES
REMAINING WARM...EXPECT IT TO MELT AS IT FALL OVER ALL BUT YUMA
COUNTY EARLY SATURDAY MORNING. YUMA COUNTY COLORADO COULD SEE
LESS THAN HALF OF AN INCH OF SNOWFALL ACCUMULATION ON GRASSY AREAS.

FOR THE REMAINDER OF THE EXTENDED PERIOD OF SUNDAY THROUGH
WEDNESDAY...EXPECT SHORT WAVE RIDGING ALOFT WITH WARMING
TEMPERATURES THROUGH SUNDAY AND MONDAY WITH A WEAK AND DRY COLD
SURGE MOVING THROUGH THE AREA ON TUESDAY...KEEPING TEMPERATURES
THROUGH THE MIDDLE OF NEXT WEEK RIGHT AROUND AVERAGE FOR THIS TIME
OF YEAR.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 547 PM MDT WED OCT 3 2012

VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD AT BOTH GLD AND
MCK AS A STRONG COLD FRONT MOVES THROUGH THE REGION. EXPECT FRONTAL
PASSAGE NEAR 00Z AT GLD...WITH MCK ALREADY REPORTING STRONGER WINDS.
WINDS WILL BE GENERALLY OUT OF THE NORTH AT 20 TO 30KTS WITH GUSTS
UP TO 40KTS POSSIBLE...WITH WINDS GRADUALLY DECREASING THROUGHOUT
THE PERIOD. THERE WILL BE SOME SCATTERED MID LEVEL CLOUDS TONIGHT
AND INTO TOMORROW...BUT CEILINGS WILL REMAIN VFR THROUGHOUT THE
PERIOD. WHILE THERE IS A SLIGHT CHANCE FOR A LIGHT RAIN
SHOWER TONIGHT...BASED ON CURRENT RADAR TRENDS AM NOT CONFIDENT THAT
PRECIPITATION WILL AFFECT EITHER TERMINAL AND THUS DID NOT INCLUDE
MENTION OF PRECIP IN TAFS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ252.

NE...RED FLAG WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     NEZ079>081.

&&

SHORT TERM...PMM
LONG TERM...LOCKHART
AVIATION...JJM
Hazardous weather outlook, Oct 3, 4:35 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
535 AM MDT WED OCT 3 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
535 AM MDT WED OCT 3 2012 /635 AM CDT WED OCT 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST NEBRASKA
AND YUMA COUNTY THIS AFTERNOON AND EVENING.

NORTH WINDS BETWEEN 20 AND 30 MPH WITH A FEW GUSTS AROUND 40 MPH
WILL BE POSSIBLE THIS EVENING AS A STRONG COLD FRONT MOVES
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MUCH COLDER AIR MASS IS EXPECTED TO SETTLE IN ACROSS THE REGION
FOR THE LATER HALF OF THE WEEK. FROST WILL BE POSSIBLE THURSDAY
NIGHT...AND FREEZING TEMPERATURES ARE EXPECTED FRIDAY NIGHT AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Dundy

When
October 3, 5:00 PM MST to 5:10 PM MST
Where
Dundy forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Observer reported two power poles were broken by strong winds with passage of a cold front. Arcing power lines then started a small fire which burned about 40 acres east of Benkelman. Time of report and peak wind gust estimated from Doppler radar and nearby mesonet observations.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406846.